Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Charleston, SC

December 17, 2000Beaufort County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Dec 17, 2000, 12:38 AM EST for Beaufort County, Colleton County, South Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 12:38 AM EST (05:38 UTC)
Expired
Dec 17, 2000, 1:15 AM EST
In force
37 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Beaufort County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 12:50 AM ESTThunderstorm Wind 50 EBluffton, SCTrees and power lines were down causing over 10 thousand customers to be without power for several hours.
Dec 17, 12:55 AM ESTThunderstorm Wind 50 EGreen Pond, SCTrees and power lines down.
Dec 17, 1:10 AM ESTThunderstorm Wind 50 ECottageville, SCTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 11:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 170538
SVRCHS
SCC013-029-170615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1238 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTH CENTRAL BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.
  COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 115 AM EST.

* AT 1238 AM EST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF SHELDON...OR ABOUT 10 MILES SOUTH OF YEMASSEE...MOVING
  NORTHEAST AT 60 MPH.

WIND GUSTS TO 70 MPH ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

RVT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 8:15 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Dec 16, 8:15 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
815 PM EST SAT DEC 16 2000

WARM FRONT CONTS TO LIFT N ACROSS THE AREA THIS EVE. A COUPLE LINES
OF STRONG STORMS IN WRN AND SERN GA MAKING STEADY PROGRESS TO THE E.
EXPECT TO HAVE THREAT CONTINUE FOR SVR ACTIVITY THRU THE OVERNIGHT PD
ACROSS THE CWA AHEAD OF FROPA AS VIGOROUS VORT MAX MOVES E ACRS THE
SRN APPLCHNS. LIKE THE WAY THE AFTN PKG IS PUT TOGETHER AS FAR AS
POPS AND MENTION OF SVR...ONLY REASON FOR UPDATE IS TO REMOVE WORDING
FOR LATE EVENING. VWP HAS SRLY WINDS AOA 40 KTS NR 2K FT...BUT WINDS
AHEAD OF FRONT IN SRN AL AND WRN GA HAVE NOT EXCEEDED WIND ADVISORY
CRITERIA AND BLV THAT WILL BE THE CASE OVERNIGHT. THE THREAT OF SVR
CONDS ALREADY ANNOTATED IN ZONES WITH ASSOCIATED STORMS...WILL
MAINTAIN THE SVR WX OUTLOOK FOR THE OVERNIGHT PD WITH ANTICIPATED
THREAT SHIFTING TO THE E...NO REASON TO ARGUE WITH POPS. LIKEWISE...
COLD FROPA WILL DICTATE MINS TONIGHT AND WILL NOT CHG TEMPS ON THIS
UPDATE.

CWF...HAVE SEEN THE BEGINNINGS OF SPEED INCREASES OVER LAST FEW
HOURS AND WILL ADJUST WORDING TO MATCH OBS. NO CHG TO HEADLINES.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...GALE WARNING AMZ330-350-352.

In the hours before

Special weather statement, Dec 16, 8:00 PM EST, 4 hours 38 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-170900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
800 PM EST SAT DEC 16 2000

...A FEW SEVERE THUNDERSTORMS OR ISOLATED TORNADOES ARE POSSIBLE
ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA OVERNIGHT...

INCREASING SOUTHERLY WINDS WILL USHER IN UNSEASONABLY WARM AND MOIST
AIR ACROSS THE REGION TONIGHT. A POTENT UPPER LEVEL STORM SYSTEM
WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY TOWARDS THE SOUTHEAST
COAST OVERNIGHT BRINGING A STRONG COLD FRONT WITH IT. EARLY THIS
EVENING...SEVERAL LINES OF STRONG TO SEVERE THUNDERSTORMS HAD
DEVELOPED ACROSS EASTERN ALABAMA INTO WESTERN AND CENTRAL GEORGIA.
THESE STORMS WILL MOVE EAST INTO THE AREA TONIGHT AHEAD OF THE COLD
FRONT. MANY OF THESE STORMS HAVE HAD A HISTORY OF DAMAGING WIND WITH
A FEW TORNADOES REPORTED.

THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE OVERNIGHT AND WIND
FIELDS WILL STRENGTHEN AS THE STORM SYSTEM APPROACHES. THIS
COMBINATION MAY CAUSE A FEW OF THE THUNDERSTORMS TO BECOME SEVERE.
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...IN EXCESS OF
60 MPH. SOME LARGE HAIL...UP TO NICKEL SIZE...MAY ALSO OCCUR WITH
THESE STORMS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY.

THE PRIMARY SEVERE WEATHER THREAT WILL BE AFTER 9 PM FOR FAR INLAND
SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA...INCLUDING
REIDSVILLE...METTER...MILLEN AND ALLENDALE. CLOSER TO THE COAST...
THE CHANCE OF SEVERE THUNDERSTORMS WILL AROUND MIDNIGHT OR LATER.

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. SPOTTERS AND
EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE DEVELOPING WEATHER
SITUATION AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS
ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
DETAILS OR UPDATES.

RVT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:13 AM ESTTornado WarningCHSJasper32 min
Dec 17, 12:58 AM ESTTornado WarningCHSBerkeley, Dorchester32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.